Kansas, 2014Cold in Kansas, January 5 to 6, 2014
January 5 to 6, 2014 · NWS EAX · 7 events in 7 counties and zones
Frigid Canadian air slammed into Kansas on January 6th, dropping wind chill values to around 30 degrees below zero.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frigid Canadian air slammed into Kansas on January 6th, dropping wind chill values to around 30 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 5, 6:07 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 5, 6:07 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CST Sun Jan 5 2014
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 407 PM CST SUN JAN 5 2014
The snow has cleared all but the far southeastern CWA and that
should occur shortly. However, strong and gusty northerly winds will
continue to create areas blowing and drifting snow, especially over
the far southeastern counties where the snow has just ended. Will
extend the winter weather advisory until 6pm tonight for a handful
of our southeastern counties.
The true surge of brutally cold Arctic air is spreading into
northeastern NE and northwest IA. A sharp mid/upper level trough
rotating southeast through the Dakotas/NE/MN is opening up the
floodgate to this airmass with the passage of the trough axis. In
addition, there is a marked increase in northwesterly winds. Have
raised winds a bit through this evening in response as well as added
flurries. Upstream obs support this as the airmass the clouds within
this airmass are much colder than needed for ice nucleation.
Long advertised life-threatening wind chills expected overnight and
have deviated little on values over the past 2-3 days. Don't see
much of a diurnal swing in temperatures either with at least the
northeast half of the CWA not getting above the zero mark. Have also
added flurries to the forecast as there should be at least scattered
cumulus clouds, especially during the afternoon hours...much like
what occurred this afternoon from the Dakotas into NE and northwest
IA.
This icy blast will be short-lived as the associated high pressure
moves off to the east Monday night and we will reap the benefits of
a southwesterly return flow of "warmer" air". Could see temperatures
actually rise after midnight over the southwest 1/3 of the CWA.
Despite the warmer air returning Tuesday will still see much below
average temperatures as the extensive snow-cover muffles the
heating.
.LONG TERM...(Wednesday through Sunday)
Issued at 407 PM CST SUN JAN 5 2014
There will be several rounds of possible precipitation in the
extended with the first coming Wednesday and Wednesday night.
Models have been consistent over the last few days showing some warm
advection into the region ahead of a weak surface low associated
with a progressive upper shortwave trough. Models have come into
better agreement depicting a frontal boundary draped across the area
with precipitation lifting northward and developing along the low to
mid-level baroclinic band across the area. Forecast soundings
continue to show a thermal profile for all snow. Additionally,
surface temperatures should be below or close to freezing south of
the boundary given fresh snow cover. The best chances for snow with
this system continues to be over the southeastern half of the
forecast area.
A similar setup may evolve Friday night into Saturday. There is much
less agreement amongst the models with the GEM the most progressive
the the ECMWF and GFS deepening the upper shortwave trough over Texas
or northern Mexico. The GFS also surges colder air faster into the
region as its surface low moves east. The ECMWF, on the contrary,
keeps surface winds from the west, leading to mid 40 degree
temperatures. This naturally has a major impact on precipitation
type. For now will just carry slight chances for precipitation,
given the uncertainty, with a mention of rain/snow. Confidence just
isn't high enough to carry higher POPs or different weather types.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 555 PM CST SUN JAN 5 2014
FOR THE 00Z TAFS...Cloud deck around 4K-5K ft to the northwest in
southeast Nebraska along with some flurries moving towards the
terminals but also are weakening with sunset so not putting in TAFs
for now. Meanwhile a mid level deck will scatter out later tonight.
Strong winds will continue through 03Z or 04Z before diminishing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING until 6 PM CST Monday FOR KSZ102.
WIND CHILL WARNING until Noon CST Monday FOR KSZ025-057-060-
103>105.
MO...WIND CHILL WARNING until 6 PM CST Monday FOR MOZ001>004-011>014-
020>023-030>033-039-040-046.
WIND CHILL WARNING until Noon CST Monday FOR MOZ028-029-037-038-
043>045-053-054.
WIND CHILL WARNING until 9 AM CST Tuesday FOR MOZ005>008-015>017-
024-025.
&&
SHORT TERM...MJ
LONG TERM...CDB
AVIATION...AdolphsonHazardous weather outlook, Jan 5, 6:25 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CST SUN JAN 5 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
625 PM CST SUN JAN 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Cold/Wind Chill, Doniphan
- When
- January 5, 10:20 PM CST to January 6, 9:53 AM CST
- Where
- Doniphan forecast zone
- Reported by
- ASOS
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Atchison
- When
- January 5, 10:20 PM CST to January 6, 9:53 AM CST
- Where
- Atchison forecast zone
- Reported by
- ASOS
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Johnson
- When
- January 5, 11:46 PM CST to January 6, 8:53 AM CST
- Where
- Johnson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Miami
- When
- January 5, 11:46 PM CST to January 6, 8:53 AM CST
- Where
- Miami forecast zone
- Reported by
- ASOS
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Linn
- When
- January 5, 11:46 PM CST to January 6, 8:53 AM CST
- Where
- Linn forecast zone
- Reported by
- ASOS
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Leavenworth
- When
- January 6, 12:53 AM CST to 9:53 AM CST
- Where
- Leavenworth forecast zone
- Reported by
- ASOS
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
Cold/Wind Chill, Wyandotte
- When
- January 6, 12:53 AM CST to 9:53 AM CST
- Where
- Wyandotte forecast zone
- Reported by
- ASOS
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Astronomical Low Tide in Louisiana, January 5 to 7, 20142 deaths · 5 events
- Extreme Cold in Minnesota, January 5 to 7, 20141 death · 42 events
- Cold in Kentucky, January 5 to 7, 20141 death · 22 events
- Cold in Illinois, January 5 to 7, 20141 death · 19 events
- Winter Weather in Virginia, January 5, 20141 death · $18,000 · 2 events
- Extreme Cold in Wisconsin, January 5 to 8, 20141 death · 9 events
- Winter Storm in Missouri, January 5, 2014$1.0 million · 11 events
- Winter Storm in Ohio, January 5 to 6, 2014$1.1 million · 5 events
- Extreme Cold in Iowa, January 5 to 7, 201451 events
- Cold in Missouri, January 5 to 6, 201437 events
- Winter Storm in Indiana, January 5 to 6, 201430 events
- Extreme Cold in Nebraska, January 5 to 6, 201430 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497480, 497481, 497484, 497485, 497486, 497482, 497483.